Alert archive / Minnesota / Special Weather Statements in 2021

Special Weather Statement, NWS La Crosse, WI

October 19, 2021Fillmore County, Minnesota

NWS La Crosse, WI issued this special weather statement at Oct 19, 2021, 8:06 PM CDT for Fillmore County, Minnesota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 19, 2021, 8:06 PM CDT (01:06 UTC)
Expired
Oct 19, 2021, 8:30 PM CDT
In force
24 min
Issued by
NWS La Crosse, WI
Hail
0.25 in
Wind
30

County Fillmore County, MN

The radar

The La Crosse radar (KARX), 59 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.1 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2021-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2021-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1955 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

056 
WWUS83 KARX 200106
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
806 PM CDT Tue Oct 19 2021
 
IAZ010-MNZ095-200130-
Winneshiek IA-Fillmore MN-
806 PM CDT Tue Oct 19 2021

...A thunderstorm with small hail will impact portions of north 
central Winneshiek and southeastern Fillmore Counties through 830 PM 
CDT...

At 805 PM CDT, Doppler radar was tracking a thunderstorm over 
Canton, or 12 miles northeast of Cresco, moving northeast at 30 mph.

HAZARD...Pea size hail and occasional lightning.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Canton, Newburg, Lenora and Tawney. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4370 9173 4355 9173 4345 9200 4351 9204
TIME...MOT...LOC 0105Z 236DEG 24KT 4350 9195 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

$$

Skow

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Oct 19, 6:24 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Oct 19, 6:24 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
624 PM CDT Tue Oct 19 2021

.SHORT TERM...(This evening through Wednesday)
Issued at 154 PM CDT Tue Oct 19 2021

High pressure continues it's reign of today's sensible weather with
clear skies and unseasonably warm temperatures. The National Blend
has been having a difficult time with surface warming strength the
previous few days, and have subsequently used 90th percentile max
temps for today, which lines up with how yesterday's max temps
panned out containing similar conditions.

Precipitation chances begin tomorrow as a closed low crosses the
Northern Plains. Initial precipitation chances early tomorrow
morning seem to be elevated and showery in nature as isentropic
ascent ramps up within the warm conveyor belt downstream of the low
center. The next chance of precipitation tomorrow occurs during the
afternoon as the low center gets dry slotted and a north-south band
of instability works its way across our forecast area. As this
happens and the low wraps itself up, a mid-level frontogenetical
deformation band soaks north of the low center, north of interstate
94. The third and final precipitation chance for our forecast area
occurs tomorrow night as the deformation band sweeps behind the low.

Severe threat remains low with a stout 800 mb cap inhibiting any
surface-based CAPE for most of our area. The best instability occurs
in the afternoon, with MUCAPE values near 1000 J/kg in both the RAP
& NAM, along a north-south Mississippi River based band. Overall,
small severe threat remains for potential marginal 1" hailers.
Precipitation amounts remain 0.25"-0.50" from south to north with
higher amounts possible within potential mesoscale banding.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 154 PM CDT Tue Oct 19 2021

The low continues east Wednesday night with the main deformation
rain band along I-94, and lowering rain chances southward. The
rain will take much of the night to clear and this is a slower
exit than previously forecast. By sunrise Thursday, the rain
should be ending in central WI.

The just-below normal air mass then moves into the area through
Saturday with frosts/freezes likely across much of the area. There
is pretty good agreement on a stronger shortwave trough /current
wave off West Coast/ shifting through the northwest flow and
bringing in some mid- level cloud late Thursday night which may
hinder lows that morning from getting too cold. But, Saturday
morning should be colder with clear skies expected overnight. An
end to the growing season is expected this weekend in many areas.

Stronger warm advection and moisture transport from the south
shift in for Sunday rain chances. The deterministic ECMWF
solutions the last 12 hours are an outlier dry solution versus
their ensemble and also the GEFS members. About 40% of the members
in the 19.00Z EC ens rain Sunday and it is a higher number in the
19.00Z GEFS. The 19.00Z GEFS is certainly the northern outlier on
the moisture surge's northward extent. The rain chances continue
into Sunday night.

As the CONUS long wave pattern becomes more amplified again with
West Coast troughing, early next week looks like it should bring
above normal temperatures after Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 624 PM CDT Tue Oct 19 2021

VFR conditions are expected through most the TAF period.

However, rain and MVFR ceilings return to the region near the end of
the forecast period. Not fully confident on when exactly the rain
showers will begin due to timing differences in model guidance, but
mentioned VCSH initially. As confidence increases later in the
period when showers are anticipated to be more widespread, mentioned
SHRA. MVFR ceilings become more likely around the same time as the
higher chances for rain showers around 18z. Thunderstorm chances
are expected to remain south of airports, and did not include in
the TAF at this time. Winds will be from the south through
tonight, but increase from the west throughout tomorrow to around
10 knots.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...JAR
LONG TERM...Baumgardt
AVIATION...Peters
Hazardous weather outlook, Oct 19, 2:52 AM CDT, 17 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
252 AM CDT Tue Oct 19 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-201100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
252 AM CDT Tue Oct 19 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa...and southwest into central
Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated to scattered storms will be possible on Wednesday and
Wednesday night. Small hail will be possible during the afternoon
and evening.

Widespread frost looks possible on both Thursday night and Friday
night. This may bring an end to the growing season for much of the
area.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

In the hours before

Special weather statement, Oct 19, 8:06 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
806 PM CDT Tue Oct 19 2021

IAZ010-MNZ095-200130-
Winneshiek IA-Fillmore MN-
806 PM CDT Tue Oct 19 2021

...A thunderstorm with small hail will impact portions of north
central Winneshiek and southeastern Fillmore Counties through 830 PM
CDT...

At 805 PM CDT, Doppler radar was tracking a thunderstorm over
Canton, or 12 miles northeast of Cresco, moving northeast at 30 mph.

HAZARD...Pea size hail and occasional lightning.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Canton, Newburg, Lenora and Tawney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4370 9173 4355 9173 4345 9200 4351 9204
TIME...MOT...LOC 0105Z 236DEG 24KT 4350 9195

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

Skow

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 1:44 PM CDTSpecial Weather StatementARXBuffalo61 min
Oct 20, 2:30 PM CDTSpecial Weather StatementARXTrempealeau30 min
Oct 20, 3:01 PM CDTSpecial Weather StatementARXClark, Jackson44 min
Oct 20, 12:35 PM CDTSpecial Weather StatementARXHoward25 min
Oct 20, 1:12 PM CDTSpecial Weather StatementARXFillmore63 min

Nearby

Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.